Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 1
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Horn, P. D. 2010. Higher-order Analogues of the Slice Genus of a Knot. International Mathematics Research Notices,

  • Mathematical Proceedings of the Cambridge Philosophical Society, Volume 146, Issue 1
  • January 2009, pp. 135-149

The first-order genus of a knot

  • PETER D. HORN (a1)
  • DOI:
  • Published online: 01 January 2009

We introduce a geometric invariant of knots in S3, called the first-order genus, that is derived from certain 2-complexes called gropes, and we show it is computable for many examples. While computing this invariant, we draw some interesting conclusions about the structure of a general Seifert surface for some knots.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[2]T. Cochran Noncommutative knot theory. Algebr. & Geome. Topo. 4 (2004), 347398.

[3]T. Cochran , K. Orr and P. Teichner Knot concordance, Whitney towers and L2-signatures. Anna. of Math. 157 (2003), 433519.

[4]T. Cochran and P. Teichner Knot concordance and von Neumann rho-invariants. Duke Math. J. 137 (2) (2007), 337379.

[7]W. B. R. Lickorish Prime knots and tangles. Trans. Amer. Math. Soc. 267 (1) (1981), 321332.

[8]Y. Minsky The classification of punctured-torus groups. Ann. Math. 149 (1999), 559626.

[10]H. Schubert Knoten und Vollringe. Acta Math. 90 (1953), 131286.

[12]W. Whitten Isotopy types of knot spanning surfaces. Topology 12 (1973), 373380.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Proceedings of the Cambridge Philosophical Society
  • ISSN: 0305-0041
  • EISSN: 1469-8064
  • URL: /core/journals/mathematical-proceedings-of-the-cambridge-philosophical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *